Unfortunately, no medication is without the risk of potential side effects. Some medications may cause mood swings, acne, nausea, hair loss, and the list goes on and on. One possible side effect of many medications is weight gain. Some medications that cause weight gain include antidepressants, antipsychotics, contraceptives, and more.
If you experience weight gain (and if this is something you want to address), you and your healthcare provider might want to take a look at your medications. If your medications are causing weight gain, exploring alternative options could reduce this side effect. Continue reading to learn more about medications that may cause weight gain.
Which medications can cause weight gain?
Many prescription drugs that treat common conditions are also associated with weight gain in some people. This weight gain may be as little as a few pounds, or the medication can lead to a significant increase in your weight. To make things more confusing, medications don’t affect everyone in the same way–one person may gain 40 lbs on a medication, while another might not experience any changes. However, the classes of medications most commonly associated with weight gain include:
- Antipsychotics and mood stabilizers
- Medications that treat high blood pressure
- Diabetes medications
- Contraceptive (birth control) medications
Antipsychotics and mood stabilizers
People who suffer from mental health disorders are two to three times more likely to be overweight or obese than people who don’t (Wharton, 2018). One explanation for this is that many of the medications used to treat conditions like schizophrenia can cause weight gain. In fact, approximately 70% of people who take antipsychotics (used to treat psychosis) will experience some amount of weight gain (Wharton, 2018). This class of drugs is associated with the most weight gain among prescription medications (Domecq, 2015). Examples of antipsychotics that may cause weight gain include:
- Quetiapine (see Important Safety Information)
Mood stabilizers, like lithium, can also cause weight gain. Lithium may be used to treat people with mood disorders, like bipolar disorder and severe depression.
Antidepressants typically cause less weight gain than antipsychotics but are prescribed much more frequently. The amount of weight gain caused by antidepressants varies not only by drug class, but also by individual medications. Not all drugs that belong to a particular antidepressant class will cause weight gain. Some antidepressants are weight neutral (you neither gain nor lose weight), and some may promote weight loss. Examples of antidepressants of different classes that can cause weight gain are summarized below (Wharton, 2018).
|Antidepressant Class||Drugs with weight gain side effects|
|Tricyclic antidepressants||amitriptyline and nortriptyline|
|Selective serotonin reuptake inhibitors (SSRIs)||citalopram, escitalopram (see Important Safety Information), and paroxetine|
|Monoamine oxide inhibitors (MAOIs)||phenelzine|
|Atypical antidepressants||mirtazapine (see Important Safety Information)|
Medications that treat high blood pressure
Some medications that treat high blood pressure (hypertension), also called antihypertensives, can cause weight gain. However, most antihypertensives are either weight neutral or promote weight loss. This may be good news in cases where high blood pressure is associated with obesity. Beta-blockers, specifically metoprolol, atenolol, and propranolol, are the high blood pressure drugs most associated with weight gain (Wharton, 2018).
Over 80% of people with diabetes are also obese. Unfortunately, some medicines used to treat high blood sugar in people with diabetes may also cause weight gain (Wharton, 2018). If you find yourself stuck in a cycle of weight gain and diabetes, exploring alternative medications may help. In addition to insulin, thiazolidinediones and sulfonylureas are the diabetes medications that are most likely to make you gain weight. Examples of these medications include:
- Thiazolidinediones: pioglitazone and rosiglitazone
- Sulfonylureas: chlorpropamide, gliclazide, glyburide, and tolbutamide
If possible, your healthcare provider may want to prescribe you a different diabetes medication that is less likely to cause weight gain.
Contraceptive (birth control) medications
Most oral contraceptive pills (birth control) do not cause weight gain. People who use the depot medroxyprogesterone (brand name Depo-Provera) injection are more likely to gain weight than those who use oral contraceptive pills, especially if they are obese when they start the contraceptive medication (Bonny, 2006).
Corticosteroids are used to treat a wide range of inflammatory conditions, including autoimmune diseases, skin problems, asthma, joint problems, and more. When used for less than three months, they usually do not cause much weight gain. However, some conditions require using corticosteroids for three months or longer, which often results in weight gain. One study looking at people who had been taking corticosteroids for a year or more found that more than 20% of participants gained up to 22 lbs in their first year of treatment (Wung, 2008). Prednisone, prednisolone, and cortisone are examples of corticosteroids that can cause weight gain.
Antihistamines may cause weight gain. One possible explanation for this is that antihistamines can make you sleepy or increase your appetite. Another explanation may be the type of histamine receptor that antihistamines block. One study found that people who use antihistamines that specifically block the histamine H1 receptor are at an increased risk of gaining weight. The most common culprits cited were cetirizine (brand name Zyrtec) and fexofenadine (brand name Allegra) (Ratliff, 2010).
How do medications cause weight gain?
Just as there are many different types of drugs that cause weight gain, there are many mechanisms for how this happens. Sometimes, the cause is unknown. Weight gain caused by medications is usually a slow process–most people notice weight gain in the first three to six months of taking a medication, but weight changes can last longer (Domecq, 2015).
Some potential mechanisms for how medications cause weight gain include:
- Increased appetite or hunger
- Increased fluid retention
- Increasing fat deposition
- Decreasing energy so that you engage in less physical activity
- Decreasing metabolism
If you suspect that your medications are causing weight gain, tell your healthcare provider about your concerns. Changing your dosage may improve side effects. If not, there may be alternative available treatment options that don’t lead to weight gain. Whatever the solution, your healthcare provider will develop a treatment plan that’s right for you.
If you have any medical questions or concerns, please talk to your healthcare provider. The articles on Health Guide are underpinned by peer-reviewed research and information drawn from medical societies and governmental agencies. However, they are not a substitute for professional medical advice, diagnosis, or treatment.
- Bonny, A. E., Ziegler, J., Harvey, R., et al. (2006). Weight gain in obese and nonobese adolescent girls initiating depot medroxyprogesterone, oral contraceptive pills, or no hormonal contraceptive method. Archives of Pediatrics & Adolescent Medicine, 160(1), 40. doi:10.1001/archpedi.160.1.40. Retrieved from https://pubmed.ncbi.nlm.nih.gov/16389209/
- Domecq, J. P., Prutsky, G., Leppin, A., et al. (2015). Drugs commonly associated with weight change: a systematic review and meta-analysis. The Journal of Clinical Endocrinology & Metabolism, 100(2), 363–370. doi: 10.1210/jc.2014-3421. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5393509/
- Leslie, W., Hankey, C., & Lean, M. (2007). Weight gain as an adverse effect of some commonly prescribed drugs: a systematic review. Quarterly Journal of Medicine, 100(7), 395–404. doi: 10.1093/qjmed/hcm044. Retrieved from https://pubmed.ncbi.nlm.nih.gov/17566010/
- Ratliff, J. C., Barber, J. A., Palmese, L. B., et al. (2010). Association of prescription h1 antihistamine use with obesity: results from the national health and nutrition examination survey. Obesity, 18(12), 2398–2400. doi: 10.1038/oby.2010.176. Retrieved from https://pubmed.ncbi.nlm.nih.gov/20706200/
- Wharton, S., Raiber, L., Serodio, K., et al. (2018). Medications that cause weight gain and alternatives in Canada: a narrative review. Diabetes, Metabolic Syndrome and Obesity: Targets and Therapy, 11, 427–438. doi: 10.2147/dmso.s171365. Retrieved from https://pubmed.ncbi.nlm.nih.gov/30174450/
- Wung, P. K., Anderson, T., Fontaine, K. R.,et al. (2008). Effects of glucocorticoids on weight change during the treatment of Wegeners granulomatosis. Arthritis & Rheumatism, 59(5), 746–753. doi: 10.1002/art.23561. Retrieved from https://onlinelibrary.wiley.com/doi/full/10.1002/art.23561
Dr. Tzvi Doron is Board Certified in Family Medicine by the American Board of Family Medicine and is Ro's Chief Clinical Officer.